MAUDE Adverse Event Report: BARD ACCESS SYSTEMS POWERGROSHONG CATHETER 5F FULL TRAY (SINGLE-LUMEN) (55CM); PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER

BARD ACCESS SYSTEMS POWERGROSHONG CATHETER 5F FULL TRAY (SINGLE-LUMEN) (55CM); PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Model Number N/A
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.The device has not been returned to the manufacturer for evaluation.A lot history review (lhr) of rezl0430 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the picc was placed in the patient's left upper arm on (b)(6) 2017.It was discontinued on (b)(6) 2017 and noted to be only 10 cm in length.Subsequent chest x-ray revealed the fractured picc located in the left axillary vein running to the right atrium.The patient was transferred to another facility where she underwent successful removal on (b)(6) 2017 and discharged on (b)(6) 2017.
 
Additional Manufacturer Narrative
The following were reviewed as part of this investigation: patient severity, frequency analysis, applicable previous investigation(s), sample (if available), applicable fmea documents, labeling, and applicable manufacture records.Based on a review of this information, the following was concluded: the complaint of a break in the powergroshong picc was confirmed, and the cause was determined to be use related.One 5fr s/l powergroshong picc was returned for investigation.The catheter was received in two sections, but was incomplete.The distal section of the catheter was not returned for investigation.A microscopic examination revealed evidence that was consistent with a sharp instrument cut between the 48 and 49cm depth marks.Evidence of a break in the catheter tubing was observed between the 34 and 35 cm depth marks.It appeared that the break initiated at a point where the catheter was kinked.Approximately one half of the outside edge was rounded at the broken end of the catheter.Multiple semi-circumferential creases were observed in the returned segments of tubing, which are consistent with kinks in the groshong.The edges along the creases were rounded.The characteristics observed in the catheter indicate that the catheter was kinked or flexed during use.Flexural fatigue occurs due to cyclic kinking of the catheter tube during use in which physiological, placement, usage, and mechanical factors may gradually form a crack(s) in the catheter.No defects related to the manufacturing process were noted on the complaint sample.Reference (b)(4) for additional information related to this type of complaint.No further action is required because the reported event could not be related to a deficiency in product manufacture or deficiency while under correct product use.A lot history review (lhr) of rezl0430 showed no other similar product complaint(s) from this lot number.
 
Event or Problem Description
It was reported that the picc was placed in the patient's left upper arm on (b)(6) 2017.It was discontinued on (b)(6) 2017 and noted to be only 10cm in length.Subsequent chest x-ray revealed the fractured picc located in the left axillary vein running to the right atrium.The patient was transferred to another facility where she underwent successful removal on (b)(6) 2017 and discharged on (b)(6) 2017.

Brand Name
POWERGROSHONG CATHETER 5F FULL TRAY (SINGLE-LUMEN) (55CM)
Common Device Name
PERCUTANEOUS, IMPLANTED, LONG TERM INTRAVASCULAR CATHETER
Manufacturer (Section D)
BARD ACCESS SYSTEMS
605 n. 5600 w.
salt lake city UT 84116
MDR Report Key6832687
Report Number3006260740-2017-01447
Device Sequence Number13467856
Product Code LJS
UDI-Device Identifier00801741028540
UDI-Public(01)00801741028540
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K063848
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 11/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/28/2017
Device Model NumberN/A
Device Catalogue Number7918508
Device Lot NumberREZL0430
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2017
Event Location Hospital
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer10/26/2017
Initial Report FDA Received Date08/30/2017
Supplement Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1